Jump to content

Sepsis + Antibiotics = Severe Hypotension?

Emergency   (10,693 Views 23 Comments)
by 1fastRN 1fastRN (New Member) New Member

1fastRN works as a ETD RN.

3,024 Visitors; 196 Posts

advertisement

Someone had posted some info on this a while ago but I can't seem to find it. But isn't there a correlation with IV antibiotics initiation and a systemic vasodilation response?

Pt presents looking pretty terrible, maybe urosepsis or some other infection.... Pt is hypotensive or borderline. Probably getting fluid boluses. Once antibiotics are initiated, patient basically craps out. BP down the drain. Ends up on pressors if they make it that far.

I thought I had read something about the bacteria causing mass vasodilation in response to antibiotic therapy. Can anyone touch upon this?

I feel like I've seen this a few things, not sure if it's just timing but I could have sworn there was a correlation.

Excuse any grammar errors, the last few shifts have been rough on me :)

Share this post


Link to post
Share on other sites

FlyingScot has 28 years experience and works as a Oncological Clinic/Port Draw Queen.

21,301 Visitors; 2,016 Posts

What you are seeing is the result of bacterial endotoxins (lipopolysaccharides) being released into the bloodstream due to disruption of the bacterial cell walls by the antibiotic causing a massive inflammatory cascade reaction which results in severe vasodilation and shock.

When I was doing transport we could almost time when the kiddo was going to crash (usually 60-90 minutes after initiation of antibiotic therapy) so we were prepared.

Google Manuel Rivera and sepsis. His research was what many hospitals based their sepsis protocols on.

Share this post


Link to post
Share on other sites

1fastRN works as a ETD RN.

3,024 Visitors; 196 Posts

Thanks, just what I was looking for. Googled some info on Manuel Rivera and sepsis.

So here is what Ive seen. septic pt, boluses conservatively ordered. Patient is old and docs are afraid of fluid overload due to CHF or other comorbities. Patient takes a turn for the worse, now bp is dangerously low, pressors are ordered and youre chasing your tail. Ive always been taught to "fill the tank" first. Are docs being too conservative with fluid resuscitation in this case? Because it seems these pts can rapidly take a turn for the worst and when they get shocky its too late.

What is the best way to manage these patients? Especially when they are normally at risk for fluid overload. Is it best to overliad them in anticipation of a systemic vasodialary (might be making this word up) response? i obviously cant initiate w out MD orders but im trying to educate myself to best advocate for my patients outcome....maybe have a discussion with the MD to make suggestions prior to the pt circling the drain.

or is it hit or miss? Are they so far gone that a crash is inevitable? Im doing research on my own but id like to know what YOU have seen as experienced ED nurses.

Edited by 1fastRN

Share this post


Link to post
Share on other sites

FlyingScot has 28 years experience and works as a Oncological Clinic/Port Draw Queen.

21,301 Visitors; 2,016 Posts

I too was raised on the "fill the tank" mentality until Rivera's work suggested that the sequelae from fluid overload increased mortality in sepsis patients. Close monitoring of CVPs and early, early pressors were recommended. Early enough so you didn't, in fact, end up chasing your tail. Remember septic shock is a result of loss of vascular tone rather than true hypovolemia.

Share this post


Link to post
Share on other sites

1fastRN works as a ETD RN.

3,024 Visitors; 196 Posts

thanks for your feedback. Have you seen any difference in colloid vs crystalloid fluid resuscitation? is usually NS that is ordered. Seems to be controversy in this realm. I take it it the fluid tends to extravasate due to alterations in permeability, so fluid isnt "staying" in the intravascular space where it is needed. Hypoperfusion takes place.

also saw some literature on administration of crystalloid solutions containing ethyl pyruvate to reduce inflammatory response. is this something utilized or more so in the research stage? Ive never heard of this at my facility but it looks promising in septic shock.

Share this post


Link to post
Share on other sites

Christy1019 has 9 years experience and works as a Clinical Nursing Supervisor.

17,724 Visitors; 870 Posts

What you are seeing is the result of bacterial endotoxins (lipopolysaccharides) being released into the bloodstream due to disruption of the bacterial cell walls by the antibiotic causing a massive inflammatory cascade reaction which results in severe vasodilation and shock.

When I was doing transport we could almost time when the kiddo was going to crash (usually 60-90 minutes after initiation of antibiotic therapy) so we were prepared.

Google Manuel Rivera and sepsis. His research was what many hospitals based their sepsis protocols on.

Are you referring to Emmanuel Rivers? He came up with Early goal directed therapy for sepsis. I had the pleasure of working with him for 4yrs, he is such an intelligent man and a great doctor!

Share this post


Link to post
Share on other sites
advertisement

FlyingScot has 28 years experience and works as a Oncological Clinic/Port Draw Queen.

21,301 Visitors; 2,016 Posts

You're absolutely right. I blame my old age!!;) And I thought his stuff was brilliant!

Share this post


Link to post
Share on other sites

Esme12 is a ASN, BSN, RN and works as a Emergency / Trauma Nurse.

3 Followers; 3 Articles; 145,845 Visitors; 20,896 Posts

You are talking about

in blood, bacteria or bacterial products elicit a systemic inflammation characterized by massive activation of both macrophages in the reticuloendothelial system and circulating leukocytes, release of cytokines, adhesion molecule expression on endothelial cells, and development of hypotension. The consequences of this systemic inflammation may progress to sepsis, septic shock, and multiple organ failure
Also known as Jarisch-Herxheimer reaction (JHR)The Jarisch-Herxheimer reaction is a reaction to endotoxins released by the death of harmful organisms within the body. That in combination of dehydration and vasodilation caused by sepsis caused a critical sequence of events.

Here is that thread....https://allnurses.com/picu-nursing-pediatric/septic-shock-reaction-887107.html

Share this post


Link to post
Share on other sites

Christy1019 has 9 years experience and works as a Clinical Nursing Supervisor.

17,724 Visitors; 870 Posts

You're absolutely right. I blame my old age!!;) And I thought his stuff was brilliant!

Lol its quite alright! He is indeed a brilliant man, however I remember being so annoyed having to draw blood cultures and lactates on EVERYONE, including pts who came in as a code that didn't survive! I'm thankful for all I learned from him though, he also introduced the vigileo to us when many had no idea what it was, and to this day its rare to see one used in an ED outside of Henry Ford Hospital in Detroit.

Share this post


Link to post
Share on other sites

KnitWitch has 3 years experience and works as a RN.

3,633 Visitors; 56 Posts

Remember septic shock is a result of loss of vascular tone rather than true hypovolemia.

I kind of want to put this on a post-it and stick it in our fishbowl. Or maybe just tattoo is on my hand so I can easily flash it to the doc the next time we get someone who is hypotensive, tachycardic and basically septic or heading that way.

5 boluses are not going to help if their vessels are all wide open. It'll just make their heart work harder for no appreciable benefit.

Share this post


Link to post
Share on other sites
×